Stomach protector on Metacam?

901 viewsAnti Inflammatories
0

My 9yo lab is on Metacam for severe elbow OA.  I work in a hospice and the nurses are asking if he is in anything to protect his stomach because human patients who are taking regular NSAIDS are prescribed Omeprazole or similar routinely.  Is there any thoughts on this in dogs?

Answered question
0

Hi Bevd,

Gastroprotectants such as Omeprazole and Ranitidine are at times used in the veterinary world alongside NSAID therapy. However, clinical trials regarding the effects of these drugs in preventing GI irritation and ulceration, and any potentially adverse side effects, are lacking in dogs. Whilst we can make some helpful extrapolations from human medicine it is important that we do not assume that what is helpful in humans would be the same for dogs.

A 2003 editorial in the Journal of Veterinary Internal Medicine (Nieger, 2003) suggested that dogs taking NSAIDs may not need gastroprotectants as much as humans do.

Two main classes of gastroprotectant drugs are used; histamine receptor inhibitors (such as Ranitidine and Cimetidine) and proton pump inhibitors (such as Omeprazole). Both have the effect of reducing the secretion of gastric acid. Gastric acid is important for many reasons, including the absorption of minerals from food, the release of vitamin B12 from foods and protection of the gut from unhealthy bacterial colonisation. Dogs, as carnivores, have and need a naturally more acidic gastric environment than humans. We do not fully know what the long term effects of using drugs that reduce the acidity of their gastric environment would be. Additionally, some gastroprotectant drugs can alter the metabolism of other drugs within the liver, and we do not fully know the effects this would have for dogs.

So, all in all, whilst gastroprotectant drugs are sometimes used alongside NSAIDs in animals, we do not have enough clinical study information to tell whether they are needed or beneficial in the long term.

Warm wishes, Shona

 

Nieger, R., 2003. Editorial: NSAID-Induced Gastrointestinal Adverse Effects in Dogs—Can We Avoid Them? Journal of Veterinary Internal Medicine, 17, pp. 259-261

Answered question

Categories

Question and answer is powered by AnsPress.io